Hi, last year I had to go to emergency room as having severe chest pains and they did all kinds of tests on my heart and said that it was due to having gerd and wanted me on a bland diet and put me on omeprazole 40mg, my doctor ordered a upper gi and that showed there was damage done to my esophagus but I was having such bad side effects with the omeprazole that he put me on rantitidene which seemed to help. About 8 weeks ago I took a walk and all of a sudden became completely out of breath than the post nasal drip began each morning to the point sometimes I got sick, during the day my ears are so congested so I went to the ent doctor who found I had a deviated septum and seriously thought I had asthma. So I went and saw a doctor about that and they did all kinds of allergy testing which all came back negative so he did a breathalizer test which to his surprise was very bad so I am now on 2 inhalers one dulera and ventolin plus the flucotinase for my nose. I am to the point whenever I eat I can only eat a little and find it very difficult to sleep except on my right side as I gasp for air. Somedays are better than others but getting so descouraged so I am now taking prilosec the 20 mg which has at least stopped the heartburn. I only wish the congestion and post nasal drip would stop as so tired of waking up nauseous like I am. I take levoxythrine for my thyroid and stopped taking it at bedtime due to leg cramps and keeping me up so at least now I sleep better but seems the more I do the worse the nasal drip comes. I sleep with a much thicker pillow but at my wits end on what else I can do.
Hi, PPIs can help reflux but like any medication can have side effects. Two of your side effects are related to Prilosec. (Nausea and Breathing Problems). I am Asthmatic and also have Gerd. The two Inhalers for Asthma should help but must be used regularly, when I was really bad with my Asthma I was prescribed Prednisone which is a steroid. If there is an improvement with the Prilosec regarding your AR your GP might let you leave it off. You need something for the Nausea, I was given (DOMPERIDONE) which was helpful.
I also have a Deviated Spectrum (Its quite common) too much use of Nasal Sprays can Cause more congestion .I don't know if SUDAFED is available in your country, it comes in a liquid form as well as tablet and is good for all Nasal conditions.
My best wishes to you and hope you soon feel better, Solofelix.
The Following User Says Thank You to solofelix For This Useful Post: Lucy00 (05-19-2011)
For the nasal problems, you might want to consider surgery to repair the deviated septum. Did the doctor mention that as a possibility?
Also, have you tried rinsing your sinuses with saline a couple times a day?
Sudafed is available in the US. It is over the counter, but people can buy only a limited quantity at a time. Domperidone is not available in the US. We have Reglan, but that's dangerous. The other popular prescription nausea meds are absurdly expensive ($20 per pill?!)
You could however try things like Dramamine or Benadryl. The old-fashioned antihistamines, the ones that make people drowsy, can be quite good for nausea. They might also dry out your congestion some. (Yes, Benadryl can reduce congestion even if it doesn't come from allergies!) You could also try more natural remedies such as ginger or licorice. If you opt for licorice, try to get the DGL kind from a health food store.
The Following User Says Thank You to janewhite1 For This Useful Post: Lucy00 (05-19-2011)
Hello. First off I apologize if this is duplicate info as I do not see where to access the responses you already got to your posting on 05-19-11 (yes, just registered, new to this, only did so that I could respond to you). I feel for you. But, don't despair!!!
As a side note, I too have GERD and Acid Reflux and am doing/taking similar things as you. But, a few additional things- you can sleep on a whole bunch of pillows or a 'wedge' to have yourself tilted up so that the acid doesn't creep up during the night. You mentioned sleeping on a thicker pillow. But, you need to actually be at an angle. One of my relatives got an adjustable bed for this even!
Then, you can supplement the Omperazole by taking Tums (or whatever actual medicine/ingredient that it is) about an hour after eating). It might benefit you to do your own research on food as well. There seems to be a lot of literature out there regarding acid vs. alkaline foods. Modern diets, in general, are WAY to acidic and inflammatory- even 'nutritious' foods are acidic and need to be avoided or combined with other foods properly.
Have your iron checked. My ENT had mine done- b/c of my fatigue (but which I've had for decades now)- and it was only at FIVE (so oddly enough I'm lucky to be alive). But, low iron can contribute to the leg cramps/restless legs. I had to go to prescription iron- 30 mg 3 x day- to get up (and it takes a few months).
Something I'm less familiar with, but is worth making mention of- is that there are theories that modern toilets help lead to GERD and Acid Reflus because of the muscles that are used when trying to 'go' sitting down strain the muscles around the top of the stomach (for lack of a better explanation) and once they are loosened/strained, the acid, etc can back up. The idea is in support of squatting to 'go' or squatting toilets. This is something you might want to do more research on. < edited >
Good luck and remember- NO despair. It's SO frustrating and tiring. But, it's going to get better!! Take care.
Last edited by hb-mod; 05-25-2011 at 08:31 AM.
Reason: Please don't post unapproved websites, per Posting Policy. Thanks.
The Following User Says Thank You to Mia Carbone For This Useful Post: Lucy00 (05-25-2011)